Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 111, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2018, 8:41 PM MST for Gila County, Arizona. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 8:41 PM MST (03:41 UTC)
- Expired
- Aug 22, 2018, 10:25 PM MST
- In force
- 104 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WGUS55 KFGZ 230341 FFWFGZ AZC007-230645- /O.NEW.KFGZ.FF.W.0111.180823T0341Z-180823T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 841 PM MST WED AUG 22 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Gila County in east central Arizona... * Until 1145 PM MST * At 839 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Young. * Drainages include Cherry Creek. This includes State Route 288 between mile markers 305 and 311 and the Young-Heber Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3367 11082 3417 11101 3419 11084 3366 11080 $$ 41
1 follow-up statement
923 WGUS75 KFGZ 230525 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1025 PM MST WED AUG 22 2018 AZC007-230534- /O.CAN.KFGZ.FF.W.0111.000000T0000Z-180823T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gila- 1025 PM MST WED AUG 22 2018 ...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED... The heavy rain has ended. No reports fo flooding have been received and flooding is no longer expected to pose a threat to Cherry Creek and the Young area. Please continue to heed any remaining road closures. LAT...LON 3367 11082 3417 11101 3419 11084 3366 11080 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:38 PM MST, 6 hours 3 minutes earlier.
Area forecast discussion, Aug 22, 2:38 PM MST, 6 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Wed Aug 22 2018 .SYNOPSIS...Deep monsoon moisture will remain over northern Arizona through Friday. This will result in good chances for afternoon and evening thunderstorms each day. A downturn in shower and thunderstorm activity is possible over the weekend and especially early next week. && .DISCUSSION...Ample monsoon moisture remains in place across northern Arizona today. A trough is moving through the Great Basin to our north and providing a focus for more organized thunderstorm activity across northwestern Arizona, where a Flash Flood Watch remains in effect through this evening. This area has seen 1-2" of rain in the last 24 hrs and the ground is already saturated. Any additional heavy rainfall could cause flooding. Other storms producing very heavy rain this afternoon along the I-40 corridor including the Ash Fork area. Latest HRRR suggests storms in this area could continue for several more hours. Elsewhere, scattered to numerous showers and storms will persist through the evening hours. Some of the high-resolution model guidance suggests activity persisting into central Arizona overnight and we have kept scattered activity in the forecast for areas generally from Flagstaff southward overnight. The steering flow shifts to west to east on Thursday as the high pressure ridge flattens in response to the passing trough. Similar atmospheric moisture and instability profiles are anticipated, would should again lead to scattered/numerous thunderstorms. Some of this hinges on what happens overnight tonight and perhaps lingers into the morning hours. An active monsoon thunderstorm pattern will continue through the week. Forecast trends point toward decreasing coverage of storms over the weekend as moisture thins out. This downward trend could last into next week. && .AVIATION...For the 00z package...Isolated showers and thunderstorms across northern Arizona will continue until around 07Z tonight. Gusty and erratic winds, along with IFR conditions in stronger storms, are expected near these thunderstorms. Showers and thunderstorms developing again tomorrow after 1730Z across northern Arizona. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorms remain throughout northern Arizona Wednesday evening and through midnight. Ample monsoon moisture will remain Thursday with a good chance of showers and thunderstorms. Overnight activity is possible. Friday will see scattered showers throughout northern Arizona. Saturday through Monday...A drier air mass will slowly filter southward from the UT/AZ border starting Saturday. The drier air will lead to a downturn, but not dissipation, in shower and thunderstorm activity for areas north and east of the Mogollon Rim by Monday. The White Mountains region can still expect high chances for showers and storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007. && PUBLIC...MCT AVIATION...NL/JJ FIRE WEATHER...NL/JJ For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 22, 6:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 9 hr |
| Aug 22, 8:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 23, 12:57 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 23, 2:39 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Aug 23, 2:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 3:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 4:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.